Alert archive / Alabama / Small Craft Advisories in 2023

Small Craft Advisory 13, NWS Mobile, AL

February 21, 2023

NWS Mobile, AL issued this small craft advisory at Feb 21, 2023, 9:22 PM CST. It took effect at Feb 22, 2023, 4:00 AM CST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 9:22 PM CST (03:22 UTC)
In effect from
Feb 22, 2023, 4:00 AM CST
Expired
Feb 23, 2023, 12:00 AM CST
In force
20 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

094 
WHUS74 KMOB 220322
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
922 PM CST Tue Feb 21 2023

GMZ670-675-221200-
/O.NEW.KMOB.SC.Y.0013.230222T1000Z-230223T1200Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
922 PM CST Tue Feb 21 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 6 AM CST
THURSDAY...

* WHAT...South winds near 20 kt with gusts up to 35 kt and seas 4
  to 7 ft expected.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...From 4 AM Wednesday to 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ630-631-221200-
/O.CON.KMOB.MF.Y.0011.000000T0000Z-230222T1800Z/
Northern Mobile Bay-Southern Mobile Bay-
922 PM CST Tue Feb 21 2023

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WHAT...Dense fog will reduce visibility to 1 NM or less.

* WHERE...Northern Mobile Bay and Southern Mobile Bay.

* WHEN...Until noon CST Wednesday.

* IMPACTS...Low visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$
5 follow-up statements
060 
WHUS74 KMOB 221109
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
509 AM CST Wed Feb 22 2023

GMZ630-631-221800-
/O.CON.KMOB.MF.Y.0011.000000T0000Z-230222T1800Z/
Northern Mobile Bay-Southern Mobile Bay-
509 AM CST Wed Feb 22 2023

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dense fog will reduce visibility to 1 NM or less.

* WHERE...Northern Mobile Bay and Southern Mobile Bay.

* WHEN...Until noon CST today.

* IMPACTS...Low visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

GMZ670-675-221915-
/O.CON.KMOB.SC.Y.0013.000000T0000Z-230223T1200Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
509 AM CST Wed Feb 22 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

* WHAT...South winds around 20 kt with gusts up to 30 kt and seas
  4 to 7 ft.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
905 
WHUS74 KMOB 221519
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
919 AM CST Wed Feb 22 2023

GMZ630-631-221630-
/O.CAN.KMOB.MF.Y.0011.000000T0000Z-230222T1800Z/
Northern Mobile Bay-Southern Mobile Bay-
919 AM CST Wed Feb 22 2023

...DENSE FOG ADVISORY IS CANCELLED...

Visibility has improved across Mobile Bay this morning. The Dense
Fog Advisory that was in effect has been cancelled. Additional fog
may develop again late tonight into Thursday morning. 

$$

GMZ670-675-230000-
/O.CON.KMOB.SC.Y.0013.000000T0000Z-230223T1200Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
919 AM CST Wed Feb 22 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

* WHAT...South winds around 20 kt with gusts up to 30 kt and 
  seas 4 to 7 ft.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
509 
WHUS74 KMOB 222103
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
303 PM CST Wed Feb 22 2023

GMZ630>632-230515-
/O.NEW.KMOB.MF.Y.0012.230223T0300Z-230223T1500Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
303 PM CST Wed Feb 22 2023

...DENSE FOG ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY...

* WHAT...Areas of dense fog are expected to develop and reduce 
  visibility to 1 NM or less.

* WHERE...Northern Mobile Bay, Southern Mobile Bay and 
  Mississippi Sound.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* IMPACTS...Low visibility will make navigation difficult.

* ADDITIONAL INFORMATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

GMZ670-675-230515-
/O.CON.KMOB.SC.Y.0013.000000T0000Z-230223T1200Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
303 PM CST Wed Feb 22 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

* WHAT...South winds around 20 kt with gusts up to 30 kt and 
  seas 4 to 7 ft.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
972 
WHUS74 KMOB 230125
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
725 PM CST Wed Feb 22 2023

GMZ630>632-231000-
/O.EXT.KMOB.MF.Y.0012.230223T0125Z-230223T1500Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
725 PM CST Wed Feb 22 2023

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Dense fog will reduce visibility to 1 NM or less.

* WHERE...Northern Mobile Bay, Southern Mobile Bay and 
  Mississippi Sound.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Low visibility will make navigation difficult.

* ADDITIONAL INFORMATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

GMZ670-675-231000-
/O.CON.KMOB.SC.Y.0013.000000T0000Z-230223T1200Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
725 PM CST Wed Feb 22 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

* WHAT...South winds near 20 kt with gusts up to 25 kt and seas 5
  to 7 ft.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...Until 6 AM CST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
455 
WHUS74 KMOB 230345
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
945 PM CST Wed Feb 22 2023

GMZ670-675-230600-
/O.EXT.KMOB.SC.Y.0013.000000T0000Z-230223T0600Z/
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
945 PM CST Wed Feb 22 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...South winds around 15 kt and seas 5 to 7 ft.

* WHERE...Waters from Pensacola FL to Pascagoula MS from 20 to 
  60 NM and Waters from Okaloosa Walton County Line FL to 
  Pensacola FL from 20 to 60 NM.

* WHEN...Until midnight CST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ630>632-231200-
/O.CON.KMOB.MF.Y.0012.000000T0000Z-230223T1500Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
945 PM CST Wed Feb 22 2023

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY...

* WHAT...Dense fog will reduce visibility to 1 NM or less.

* WHERE...Northern Mobile Bay, Southern Mobile Bay and 
  Mississippi Sound.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...Low visibility will make navigation difficult.

* ADDITIONAL INFORMATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Feb 21, 5:18 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 21, 5:18 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
518 PM CST Tue Feb 21 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 515 PM CST Tue Feb 21 2023

Predominately VFR conditions at the beginning of the period, with
the exception of IFR ceilings near the coast, will be followed by
IFR to LIFR conditions areawide overnight with the potential for
VLIFR conditions in dense fog near the coast. Conditions improve
to MVFR then VFR conditions on Wednesday. Southerly winds diminish
to 5 to 10 knots this evening then increase to 10 to 20 knots on
Wednesday. /29

&&

.PREV DISCUSSION... /issued 349 PM CST Tue Feb 21 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday)
Issued at 345 PM CST Tue Feb 21 2023

Much warmer than normal temperatures are expected tonight and
Wednesday. Today's high in Mobile briefly hit 80 degrees, and this
would tie the record high for the date. We will also be looking at
near record high temperatures again on Wednesday with highs likely
even slightly warmer than today, reaching the lower 80s for most
inland locations, but mid to upper 70s closer to and along the
coast. Lows tonight will be only slightly lower than what our normal
high temperatures are for this time of the year, mainly in the low
to mid 60s across the entire area.

Upper level flow becomes more southwesterly across our area tonight
into Wednesday as an upper level shortwave advances through the
plains states. At the surface, high pressure will remain off the
southeast coast resulting in a continued general south flow
across the area which will continue to bring increased low level
moisture into the area with precipitable water values climbing to
around 1 inch by Wednesday afternoon. While most areas will remain
dry, a few light showers could be possible over extreme northern
portions of the forecast area on Tuesday as a frontal boundary
approaches from the northwest, but stalls before reaching our area.
For now we will maintain no PoP through the near term period. There
has already been some dense fog develop across portions of Mobile
Bay this afternoon, and this will likely become more widespread
across the marine area, and also likely advect inland over much of
the southern half of the forecast area tonight. We will continue to
monitor for the need of a Dense Fog Advisory for land areas later
tonight, but there is already a Marine Dense Fog Advisory in effect
for Mobile Bay. The pressure gradient will tighten across the area
on Wednesday as an area of low pressure moves into the midwestern
states with the trailing front stalling just to the west of our
forecast area. This will create breezy conditions during the day on
Wednesday with southerly winds of 15 to 25 mph and gusty. Appears
that we will be just below Wind Advisory criteria, but we will
monitor newer data tonight and issue an Advisory if higher
wind potential becomes more apparent. The rip current risk along
area beaches will increase to HIGH on Wednesday. /12

SHORT TERM...
(Wednesday night through Friday night)
Issued at 345 PM CST Tue Feb 21 2023

Mid to upper level ridge of high pressure centered off the southern
Florida Peninsula Wednesday remains in an amplified/strong state to
close out the week. Meanwhile, a surface front eases slowly
southeast into the area Thursday night into Friday, but the
expanding ridge aloft tends to keep the zone of better
lift/precipitation chances from LA, northeast across central MS and
central/northern AL.

An unseasonably warm weather pattern will continue to close out the
week with the warmest day in the short term being on Thursday (most
areas in the lower 80s) due to a well established southerly flow in
place as the central Gulf coast will be positioned on the western
periphery of a southwest Atlantic high pressure system. Night-time
lows also remain well above normal.

Below is a list of forecast vs record high temperatures for Thursday
2/23 at Mobile and Pensacola:

Mobile: Forecast: 81 Record: 82 (2022)
Pensacola: Forecast: 79 Record: 79 (1994, 2017)

Patchy fog appears probable each night and early morning. This will
mainly be in the vicinity of the I-10 corridor where surface winds
can relax the most. This area also has a better possibility of
advecting some marine fog onshore from adjacent bays/sounds. A HIGH
risk of rip currents remains in place Thursday. /10

LONG TERM...
(Saturday through Tuesday)
Issued at 345 PM CST Tue Feb 21 2023

A strong upper low moving east from over the Desert Southwest
takes a northeast path as it moves over and east of the Plains.
Deflection is by an upper high centered over the eastern Gulf of
Mexico, with an upper ridge stretching north over the East Coast.
The ridge flattens, with zonal flow returning to the Southeast by
Tuesday, but still remains in control over the forecast area. The
upper system passes well northwest of the forecast area Monday,
with a cold front moving southwest across the forecast area Monday
night in response. As seems to be the case with these systems
lately, the best dynamics remain well northwest of the forecast
area. Also, with this frontal passage, the dynamics move off well
ahead of the front's passage over the forecast area. Guidance is
advertising the best chance of rain being well north of the
forecast area, closer to the better upper dynamics. Guidance is
also advertising enough instability for thunderstorms to mix in,
though vary greatly in moisture return ahead of the system due due
to the northern Gulf coast being under light southerly flow into
Monday. Will need to monitor this period, with instability
uncomfortable close to being high enough for strong to marginally
severe storms. Also, enough wind shear in present for organized
storms. Upper support is missing, though. Temperatures remain well
above seasonal norms through the extended, with the frontal
passage Monday night being a weak one.
/16

MARINE...
Issued at 345 PM CST Tue Feb 21 2023

A moderate to occasionally strong onshore flow will
continue through mid week. Strongest winds and highest seas are
expected to be on Wednesday and Wednesday night. At least SCEC
conditions are expected to bring hazardous conditions for small
craft Wednesday and Wednesday night and SCA's may be required
for at least a portion of the marine area (most likely for the Gulf
zones). A lighter onshore flow, and subsiding seas, is then expected
for late week. Areas of fog will be possible over the marine area
this week, mainly near shore and over bays and sounds. Some dense
fog could be possible. The strong winds, higher seas and areas of
dense fog will all pose a hazard to mariners at times this week.
/12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      64  80  67  81  65  79  63  79 /   0   0   0  10   0   0   0   0
Pensacola   66  77  67  79  66  77  64  77 /   0   0   0   0   0   0   0   0
Destin      66  75  67  78  67  77  65  76 /   0   0  10   0   0   0   0   0
Evergreen   61  81  65  84  65  79  58  82 /   0   0  10  10  10  10   0   0
Waynesboro  63  81  66  83  63  73  58  79 /   0   0   0  20  10  10   0   0
Camden      63  82  67  83  65  74  58  80 /   0   0   0  10  10  10   0   0
Crestview   63  80  65  82  64  84  60  83 /   0   0  10  10   0  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Wednesday morning through Friday
     afternoon for ALZ265-266.

FL...High Rip Current Risk from Wednesday morning through Friday
     afternoon for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until noon CST Wednesday for GMZ630-631.

&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 10:18 AM CSTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more8 hr
Feb 22, 3:03 PM CSTMarine Dense Fog AdvisoryMOB20 hr

Nearby

Small Craft Advisories in Alabama, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.